Dynamique du problème 3x + 1 sur la droite réelle

Nik Lygeros, Oliveir Rozier


The 3x + 1 problem is a difficult conjecture dealing with quite a simple algorithm on the positive integers. A possible approach is to go beyond the discrete nature of the problem, following M. Chamberland who used an analytic extension to the half-line R + . We complete his results on the dynamic of the critical points and obtain a new formulation the 3x + 1 problem. We clarify the links with the question of the existence of wandering intervals. Then, we extend the study of the dynamic to the half-line R − , in connection with the 3x − 1 problem. Finally, we analyze the mean behaviour of real iterations near ±∞. It follows that the average growth rate of the iterates is close to (2 + √ 3)/4 under a condition of uniform distribution modulo 2.


3x + 1 problem, one-dimensional dynamics, attrac- ting cycles, asymptotic analysis.

Full Text:



A. Aoufi, O. Rozier, Le probl` eme de Syracuse dans C, Singularite N o 5 (1990) 26.

E. Barone, Una argumentazione euristica probabilistica sulla successione di Collatz, Ital. J. Pure Appl. Math., 4 (1998) 151–153.

M. Chamberland, A continuous extension of the 3x+1 problem to the real line, Dynamics of Continuous, Discrete and Impulsive Systems, 2(1996) 495–509.

R. E. Crandall, On the ”3x+1” problem, Math. Comp., 32 (1978) 1281–1292.

J. Dumont, C. Reiter, Real dynamics of a 3-power extension of the 3x+1 function, Dynamics of Continuous, Discrete and Impulsive Systems, 10 (2003) 875–893.

L. Kuipers, H. Niederreiter, Uniform Distribution of Sequences, John Wiley & Sons, 1974.

J. Lagarias, The Ultimate Challenge : The 3x+1 Problem, American Mathematical Monthly, 2010.

S. Letherman, D. Schleicher, R. Wood, The 3n + 1 problem and holomorphic dynamics, Experiment. Math., 8, (1999) 241–251.

W. de Melo, S. van Strien, One-Dimensional Dynamics, Springer-Verlag, 1993.

G. J. Wirsching, The Dynamical System Generated by the 3n+1 Function, Springer-Verlag, 1998.


  • There are currently no refbacks.

Copyright (c) 2014 Nik Lygeros, Oliveir Rozier

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.

Ratio Mathematica - Journal of Mathematics, Statistics, and Applications. ISSN 1592-7415; e-ISSN 2282-8214.